South Dakota, 2020Damaging Winds in South Dakota, August 11, 2020
August 11, 2020 · NWS UNR · 2 events in 1 county or zone
A severe thunderstorm skirted the Oglala Lakota County and Nebraska border, producing wind gusts over 60 mph in the Pine Ridge area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm skirted the Oglala Lakota County and Nebraska border, producing wind gusts over 60 mph in the Pine Ridge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:20 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 11, 2:20 PM MST, 1 hour 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
320 PM MDT Tue Aug 11 2020
.DISCUSSION...(This Evening Through Tuesday)
Issued at 317 PM MDT Tue Aug 11 2020
Upper flow has become zonal across the north central CONUS, with
several embedded waves across the CWA. Surface trough/dryline has
pushed across northeast WY to the western edge of the Black Hills.
Satellite shows Cu field developing over the last couple hours,
especially across the Black Hills where showers have developed.
Short range models indicate and 20z special sounding show SBCAPE at
3000 J/kg and higher across western to central SD. Effective Shear
is at or above 35kt. CAMs are indicating a line of storms develop
along the boundary, developing across northeast WY through southwest
SD over the next hour or so, then pushing eastward. The best
consistency in CAM solutions show the higher intensity of storms
across northwest SD and a second max across southwest to south
central SD this evening. Storms will generally be east of the CWA by
midnight, with some lingering storms possible across central SD in
the overnight hours. Diffluent flow aloft will increase across the
region tomorrow as an upper low strengthens across western Canada.
Hot, dry southwest boundary layer flow is expected, with highs
reaching well into the 90s. Some areas across southwest SD could
reach over 100 degrees. There isn't good agreement with how storms
will develop tomorrow. It looks like the strongest activity will
stay north and east of the CWA, but hard to tell how things will
evolve in this type of pattern. Forecast soundings show any storms
that develop over the CWA will have very high bases and steep lapse
rates, so strong winds will be a particular threat. Cooler air will
push into the region toward the end of the week, along with lower
chances for late day storms. Temperatures will be near seasonal
averages.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1056 AM MDT Tue Aug 11 2020
Mainly VFR conditions can be expected today and tonight. One
exception will be MVFR/IFR conditions near any strong/severe
thunderstorms this afternoon/evening. Early Wednesday morning,
some fog may develop across northwestern SD, resulting in MVFR/IFR
conditions there.
&&
.FIRE WEATHER...
Issued at 317 PM MDT Tue Aug 11 2020
Critical fire weather conditions will continue across southern
portions of Campbell County this afternoon behind a dryline.
Temperatures in the 90s and RH below 15 percent are combining
with breezy west to southwest winds, resulting in ongoing critical
fire weather conditions, mainly across southern Campbell County.
Similar conditions are possible Wednesday afternoon across
portions of northeast Wyoming, though wind intensity is still
unknown. Models show winds remaining under 20 kts, but with steep
lapse rates and high mixing heights, winds could end up being
strong. For now, have expanded the Fire Weather Watch to include
northern Campbell County for Wednesday afternoon and early
evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ314-315-317.
&&
DISCUSSION...13
AVIATION...Pojorlie
FIRE WEATHER...13Hazardous weather outlook, Aug 11, 2:01 AM MST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
301 AM MDT Tue Aug 11 2020
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
301 AM MDT Tue Aug 11 2020 /401 AM CDT Tue Aug 11 2020/
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will move across the area today. Severe
thunderstorms are possible, with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday through Friday.
There is a marginal risk of severe thunderstorms Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
WYZ054-056-057-071-121300-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
301 AM MDT Tue Aug 11 2020
This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday through Friday.
Widespread severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
WYZ055-058-121300-
Southern Campbell-Weston-
301 AM MDT Tue Aug 11 2020
This Hazardous Weather Outlook is for portions of northeast
Wyoming.
.DAY ONE...Today and Tonight
Near critical to critical fire weather conditions are expected
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Near critical to critical fire weather conditions are possible
Wednesday afternoon and evening.
There is a chance of thunderstorms Wednesday through Friday.
Widespread severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 11, 9:45 AM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1045 AM MDT Tue Aug 11 2020
SDZ014-032-111730-
Ziebach SD-Haakon SD-
1045 AM MDT Tue Aug 11 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES...
At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Cherry Creek, or 30 miles south of Lantry, moving
southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4476 10113 4469 10113 4469 10116 4444 10115
4453 10151 4467 10146 4477 10114
TIME...MOT...LOC 1645Z 295DEG 6KT 4458 10141
CalderonLocal storm report, Aug 11, 10:58 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 AM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 2 SW KIRLEY 44.50N 101.34W
08/11/2020 E1.25 INCH HAAKON SD TRAINED SPOTTER
INCH OF RAIN
&&
EVENT NUMBER UNR2002775
POJORLIELocal storm report, Aug 11, 12:37 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD KIRLEY 44.52N 101.31W
08/11/2020 HAAKON SD DEPT OF HIGHWAYS
A COUPLE OF SMALL CULVERTS WASHED OUT IN THE KIRLEY
AREA. MINOR FLOODING OVER ROADWAY.
&&
EVENT NUMBER UNR2002776
CALDERONLocal storm report, Aug 11, 12:40 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 5 NE MILESVILLE 44.52N 101.62W
08/11/2020 M1.40 INCH HAAKON SD CO-OP OBSERVER
&&
EVENT NUMBER UNR2002777
CALDERONThunderstorm Wind, Oglala Lakota
- When
- August 11, 3:35 PM MST
- Where
- Oglala Lakota County, 1.4 mi S of Pine Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -102.555
The spotter estimated wind gusts at 60 mph.
Thunderstorm Wind, Oglala Lakota
- When
- August 11, 3:45 PM MST
- Where
- Oglala Lakota County, (Ien)pine Ridge Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.020, -102.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912447, 912448.